Lipitor Linked To Muscle And Joint Issues

People who are prescribed statin drugs, like Lipitor and Zocor, to keep their cholesterol levels low may also be at a higher risk of developing joint and muscle diseases, according to a recently released study.

In the study, the link between statin drugs and musculoskeletal problems was confirmed based on the results of health issues that were encountered by nearly 14,000 active-duty soldiers and veterans. Dr. Ishak Mansi, the lead researcher from the VA North Texas Health Care System, said that the findings should be replicated in other studies and that people should not discontinue the use of statin drugs to reduce the risk of heart disease.

Researchers assessed the overall risk of increased musculoskeletal problems and statin use in a study that matched approximately 7,000 statin users with a similar number of non-users. Results were published in the JAMA Internal Medicine Journal and released online on June 3.

The research concluded that people who are using statin drugs had a 19% increased chance of having musculoskeletal problems in comparison with nonusers. More specifically, statin users were 13% more likely to have sprains, strains, or dislocations. Researchers also found that statin users were only 0.7% more prone to osteoarthritis or joint problems, and this minor amount was not considered to have any statistical significance.

Researchers also said that until now, the higher chance of sprains and dislocations with statin-drug use had not been reported. The study may have significant implications for members of the military or others who are physically active. The spokesman for the American Heart Association, Dr. Gregg Fonarow, said that the findings should help to reassure statin users.

Fonaro, who is also a professor of cardiology at University of California, Los Angeles, commented that the study offers more evidence that the benefits of statin drugs outweigh the potential risks for certain conditions.

The latest study relied on participants who were either taking Lipitor, Zocor, Pravachol, Crestor, Mevacor, or Lescol. Nearly 75% of the study’s participants were taking simvastatin or Zocor, and the rest were taking other statins for cardiovascular problems.

Sources:

http://healthyliving.msn.com/diseases/cholesterol/cholesterol-drugs-linked-to-muscle-joint-problems-study
http://health.usnews.com/health-news/news/articles/2013/06/03/cholesterol-drugs-linked-to-muscle-joint-problems-study